Texas, 2021

Drought in Texas, December 1 to 31, 2021

December 1 to 31, 2021 · NWS SHV · 5 events in 5 counties and zones

Severe (D2) drought conditions continued to persist across portions of East Texas throughout the month of December, particularly across Franklin, Titus, Morris, Camp, and Wood Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued to persist across portions of East Texas throughout the month of December, particularly across Franklin, Titus, Morris, Camp, and Wood Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. This dryness contributed to an increased number of wildfires especially during late October through December, with lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Nov 30, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1147 PM CST Tue Nov 30 2021

.AVIATION...

High clouds based at or above 15 kft will be drifting across the
region from west to east through the night with generally light
southerly surface winds less than 10 mph at all TAF sites. Shallow
moisture will likely result in some period of IFR ceilings and
visibilities tomorrow morning at LFK, generally in the 12Z through
15Z window. Some broken MVFR stratus desks could also temporarily
make it north to TYR and GGG in the 13Z through 16Z window
tomorrow morning while all other sites remain generally VFR. Any
restrictions across E TX tomorrow morning should have resolved to
VFR by 17Z late tomorrow morning with the rest of the day VFR
across all TAF sites in the Four State region. A cu field based
from 3 to 4 kft could develop tomorrow in the Arklatex and
Arklamiss by midday, but broken or overcast decks are not
currently anticipated midday through afternoon. Otherwise, south
to southwest surface winds should increase by late morning tomorrow
and remain at 10 to 15 mph with locally higher gusts through the
afternoon hours. /50/

&&

.PREV DISCUSSION... /issued 934 PM CST Tue Nov 30 2021/

UPDATE...

Temperatures have been dropping a little more quickly than
anticipated this evening, despite scattered high clouds moving
through the area at the bottom fringe of weak short wave passing
through in NW flow aloft and slightly increasing southerly lower
tropospheric flow. In many areas the boundary layer decoupled
early and the quick falls should slow their pace through the
remainder of the night. However, some downward adjustments to low
temperatures of 1 to 2 degrees were warranted in spots -
especially across southern AR and over eastern areas in the
Arklamiss. Late tonight the shallow moisture and low level
saturation should make for some patchy fog formation, particularly
in low lying areas. Some guidance is suggesting this setup,
combined with weak southerly flow, could create a favorable
opportunity for a northward advancing mixing fog to develop and
move into portions of Deep East Texas and Central LA around or
shortly after daybreak. A Dense Fog advisory for these southern
areas is not completely off the table for early tomorrow morning,
but confidence is not high at this juncture and we will let the
overnight shift monitor and issue, if needed. Otherwise,
anticipate broken decks of low clouds around in the morning, but
mainly focused in southern zones. Scattered lower clouds may
persist through the morning and midday hours tomorrow in many
areas as low level moisture gradually mixes out with heating, but
conditions by tomorrow afternoon should be primarily mostly sunny
and abnormally mild. /50/

&&

PREV DISCUSSION... /issued 110 PM CST Tue Nov 30 2021/

SHORT TERM.../Tonight through Wednesday Night/

Weak nwly flow aloft continues to remain in control of our wx.
This will spell gradually modifying temps for Wednesday again,
with mostly clear skies and light winds allowing for daytime
heating to maximize. As such, have trended just slightly above NBM
numbers, with temps topping out in the low to mid 70s areawide.

Impulse and weak cold front will pass to our n Wednesday, bringing
some slightly drier dewpoints swd for Wednesday night. Radiational
cooling will allow for temps to dip a bit lower than in previous
nights across our nw as a result.

LONG TERM.../Thursday through Monday Night/

Main 500 mb jet will shift newd sightly, as the resident trof axis
finally nudges ewd Thursday, as a cut off low just w of the Baja
Peninsula stays put. Upper ridge axis to build in over our region
between the two features, which will likely aid temps upward into
the mid and upper 70s Thursday. Have again nudged max temps
slightly above the NBM.

Piece of energy associated with the Baja low to move ewd across
the Desert SW and into TX Friday and into our region Friday night,
bringing some chances for shwrs/isold tstms. Model solutions in
slightly better agreement, although still with some significant
discrepancies for the weekend. Have stayed close to NBM numbers
for PoPs and temps, as model output continues to make adjustments
and no trends are appearing consistent enough to warrant
deviation. Nevertheless, it does look as if at least sct
convection will linger through the weekend.

Sunday night into Monday, models are again making big changes from
run to run. As it appears on the 12Z runs, another trof may bring
more significant rain chances and a cooler airmass to our region,
and once again, the NBM output seemed reasonable and appropriate.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  74  50  77 /   0   0   0   0
MLU  45  74  50  76 /   0   0   0   0
DEQ  43  71  41  75 /   0   0   0   0
TXK  50  72  47  75 /   0   0   0   0
ELD  45  70  46  74 /   0   0   0   0
TYR  50  74  49  77 /   0   0   0   0
GGG  49  74  47  77 /   0   0   0   0
LFK  49  75  51  77 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Nov 30, 1:47 AM CST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
147 AM CST Tue Nov 30 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
147 AM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered showers and thunderstorms will accompany a series of
upper level disturbances forecast to begin moving through the
region late Friday through the upcoming weekend. At this time,
strong to severe thunderstorms do not appear likely.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Camp

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Morris

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Wood

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993731, 993732, 993733, 993734, 993735.